OTC Medicines Corner

Back to articles

Overdoses, Adverse Effects Addressed for Acetaminophen, ASA Products

KEY POINT

Because OTC analgesics are used by millions of Americans each week, rare events can affect hundreds or thousands of patients. An FDA advisory panel addressed this conundrum in 2 days of meetings last month, concluding that warning labels on acetaminophen and aspirin products should be more specific about what problems consumers may encounter, especially when the medications are not used as recommended in product labeling or by health professionals.

SOURCES

Nourjah P et al. Safety analysis of acetaminophen (APAP)-associated hepa- totoxicity. Paper presented at: Nonprescription Drugs Advisory Committee meet- ing, Silver Spring, Md., September 19, 2002. www.fda.gov/ohrms/dockets/ac/cdeer02.htm.

Weaver JP. OTC NSAID and ASA GI bleeding: analysis of spontaneous reports. Paper presented at: Nonprescription Drugs Advisory Committee meeting, Silver Spring, Md., September 20, 2002.

Cryer B. Focus on GI risks of over-the-counter NSAIDs. Paper presented at: Nonpre- scription Drugs Advisory Committee meeting, Silver Spring, Md., September 20, 2002.

Hennekens CH. Cardiovascular disease: benefits and risks of aspirin. Paper present- ed at: Nonprescription Drugs Advisory Committee meeting, Silver Spring, Md., September 20, 2002.